Alert archive / Virginia / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS Blacksburg, VA

March 2, 20124 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this flash flood watch at Mar 2, 2012, 10:18 AM EST for 4 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia. It took effect at Mar 2, 2012, 4:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2012, 10:18 AM EST (15:18 UTC)
In effect from
Mar 2, 2012, 4:00 PM EST
Expired
Mar 3, 2012, 6:00 AM EST
In force
14 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Tazewell County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WGUS61 KRNK 021518
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EST FRI MAR 2 2012

...AREAS OF HEAVY RAIN AND POSSIBLE SMALL STREAM FLOODING THIS
EVENING AND OVERNIGHT...

.AS LOW PRESSURE OVER THE MIDWEST STRENGTHENS AND MOVES NORTHEAST
TODAY SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS
AFTERNOON AND MOVE ACROSS THE AREA THIS EVENING. THE RAIN WILL BE
MOVING OVER SOILS THAT ARE FAIRLY SATURATED FROM MID-WEEK
RAINFALL AND RAPID RUNOFF FROM HEAVIER RAINFALL IS POSSIBLE.
SMALL STREAMS MAY RISE QUICKLY AND CAUSE LOCALIZED FLASH FLOODING.

VAZ007-019-020-WVZ042>045-022330-
/O.NEW.KRNK.FF.A.0001.120302T2100Z-120303T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
1018 AM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON
THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF VIRGINIA AND SOUTHEAST WEST
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN VIRGINIA...
  ALLEGHANY VA...BATH AND TAZEWELL. IN SOUTHEAST WEST VIRGINIA...
  GREENBRIER...MERCER...MONROE AND SUMMERS.

* FROM 4 PM EST THIS AFTERNOON THROUGH LATE TONIGHT

* RAINFALL UP TO 1 INCH IS EXPECTED WITH LOCALLY HIGHER AMOUNTS
  APPROACHING 2 INCHES IN STRONGER STORMS

* SMALL STREAMS AND CREEKS MAY RISE RAPIDLY IN RESPONSE TO THE 
  RAINFALL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$


PC
4 follow-up statements
429 
WGUS61 KRNK 022056
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EST FRI MAR 2 2012

...AREAS OF HEAVY RAIN AND SMALL STREAM FLOODING POSSIBLE OVERNIGHT...

.AS LOW PRESSURE OVER THE MIDWEST CONTINUES TO STRENGTHEN AND
MOVES NORTHEAST THIS EVENING SHOWERS AND THUNDERSTORMS ARE
FORECAST TO REDEVELOP ALONG A COLD FRONT THAT WILL MOVE ACROSS
THE AREA OVERNIGHT. THE RAIN WILL BE MOVING OVER SOILS THAT ARE
FAIRLY SATURATED FROM RAIN EARLIER TODAY AND FROM THE MID-WEEK
EVENT. RAPID RUNOFF FROM HEAVIER RAINFALL IS POSSIBLE AND SMALL
STREAMS MAY RISE QUICKLY AND CAUSE LOCALIZED FLASH FLOODING.

VAZ007-019-020-WVZ042>045-030500-
/O.CON.KRNK.FF.A.0001.120302T2100Z-120303T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
356 PM EST FRI MAR 2 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN VIRGINIA...ALLEGHANY VA...BATH AND 
  TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER... 
  MONROE AND SUMMERS. 

* THROUGH LATE TONIGHT

* RAINFALL UP TO 1 INCH IS EXPECTED WITH LOCALLY HIGHER AMOUNTS 
  APPROACHING 2 INCHES IN STRONGER STORMS 

* SMALL STREAMS AND CREEKS MAY RISE RAPIDLY IN RESPONSE TO THE 
  RAINFALL 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

PC
033 
WGUS61 KRNK 030127
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EST FRI MAR 2 2012

...AREAS OF HEAVY RAIN AND SMALL STREAM FLOODING POSSIBLE
OVERNIGHT...

.AS LOW PRESSURE OVER THE MIDWEST CONTINUES TO MOVE NORTHEAST
OVERNIGHT...SHOWERS AND THUNDERSTORMS ALONG A COLD FRONT WILL MOVE
BACK INTO THE AREA BEFORE MIDNIGHT. THE RAIN WILL BE MOVING OVER
SOILS THAT ARE FAIRLY SATURATED FROM RAIN EARLIER TODAY AND FROM
THE MID-WEEK EVENT. RAPID RUNOFF FROM HEAVIER RAINFALL IS POSSIBLE
AND SMALL STREAMS MAY RISE QUICKLY AND CAUSE LOCALIZED FLASH
FLOODING.

VAZ007-019-020-WVZ042>045-030930-
/O.CON.KRNK.FF.A.0001.000000T0000Z-120303T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
827 PM EST FRI MAR 2 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN VIRGINIA...ALLEGHANY VA...BATH AND 
  TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER... 
  MONROE AND SUMMERS. 

* UNTIL 6 AM EST SATURDAY.

* RAINFALL UP TO 1 INCH IS EXPECTED WITH LOCALLY HIGHER AMOUNTS 
  APPROACHING 2 INCHES IN STRONGER STORMS. 

* SMALL STREAMS AND CREEKS MAY RISE RAPIDLY IN RESPONSE TO THE 
  RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
234 
WGUS61 KRNK 030716
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 AM EST SAT MAR 3 2012

...AREAS OF HEAVY RAIN AND SMALL STREAM FLOODING POSSIBLE
EARLY THIS MORNING...

.NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE EARLY
THIS MORNING. THE RAIN WILL BE MOVING OVER SOILS THAT ARE FAIRLY
SATURATED FROM RAIN EARLIER TODAY AND FROM EARLIER IN THE WEEK.
RAPID RUNOFF FROM HEAVIER RAINFALL IS POSSIBLE AND SMALL STREAMS
MAY RISE QUICKLY AND CAUSE FLOODING.

VAZ007-019-020-WVZ042>045-031100-
/O.CON.KRNK.FF.A.0001.000000T0000Z-120303T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
216 AM EST SAT MAR 3 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN VIRGINIA...ALLEGHANY VA...BATH AND 
  TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER... 
  MONROE AND SUMMERS. 

* UNTIL 6 AM EST EARLY THIS MORNING

* RAINFALL UP TO 1 INCH IS EXPECTED WITH LOCALLY HIGHER AMOUNTS 
  APPROACHING 2 INCHES IN STRONGER STORMS. 

* SMALL STREAMS AND CREEKS MAY RISE RAPIDLY IN RESPONSE TO THE 
  RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLOODING. FLOODING IS A DANGEROUS SITUATION. YOU SHOULD MONITOR
LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLOOD WARNINGS
BE ISSUED.

&&

$$
459 
WGUS61 KRNK 031100
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 AM EST SAT MAR 3 2012

...RAIN WILL GRADUALLY END THIS MORNING...

.A COLD FRONT WILL CONTINUE TO MOVE EAST THROUGH THE REGION THIS
MORNING...ENDING THE PROBABILITY OF SHOWERS OVER THE AREA. 

VAZ007-019-020-WVZ042>045-031200-
/O.EXP.KRNK.FF.A.0001.000000T0000Z-120303T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
600 AM EST SAT MAR 3 2012

...FLASH FLOOD WATCH WILL EXPIRE AT 6 AM EST EARLY THIS MORNING...

THE FLASH FLOOD WATCH FOR PORTIONS OF VIRGINIA AND SOUTHEAST WEST
VIRGINIA WILL EXPIRE AT 6 AM EST EARLY THIS MORNING. ONE HALF TO
ONE AND A HALF INCHES OF RAIN FELL ACROSS MUCH OF SOUTHEAST WEST
VIRGINIA AND ADJACENT COUNTIES OF SOUTHWEST VIRGINIA SINCE FRIDAY
MORNING. SMALL CREEKS AND STREAMS...AS WELL AS MAIN STEM
RIVERS...WERE RISING IN RESPONSE TO THIS RAINFALL. HOWEVER...NO
FLOODING IS EXPECTED AT THIS TIME. 

$$

AMS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Mar 2, 7:10 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 2, 7:10 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 AM EST FRI MAR 2 2012

.SYNOPSIS...
LOW PRESSURE WAS OVER MISSOURI WITH A WARM FRONT TRAILING INTO THE
CAROLINAS AND COLD FRONT EXTENDING INTO ARIZONA. THIS SYSTEM WILL
MOVE INTO THE GREAT LAKES BY SATURDAY MORNING...PUSHING THE COLD
FRONT OFF THE EAST COAST BY LATE SATURDAY. COOLER HIGH PRESSURE
BUILDS IN FOR SUNDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 700 AM EST FRIDAY...

HAVE UPDATED PROBABILITY OF PRECIPITATION TO ACCOUNT FOR SHOWERS
AND THUNDERSTORMS DEVELOPING AHEAD OF THE WARM FRONT TO THE
SOUTHWEST.

AS OF 405 AM EST FRIDAY...

HIGH CLOUDS WERE BEGINNING TO SPREAD ACROSS THE SOUTHERN PART OF
THE FORECAST AREA. THE WARM FRONT EXTENDED FROM WESTERN TENNESSEE
TO SOUTHEAST NORTH CAROLINA. SURFACE DEW POINTS WERE STILL IN THE
20S AND 30S ACROSS THE COUNTY WARNING AREA BUT WILL RISE
DRAMATICALLY TODAY AS THE WARM FRONT MOVES NORTH OF THE AREA BY
LATE THIS AFTERNOON. MODELS STILL SHOWING A WEDGE TYPE AREA OF
RELATIVELY HIGHER STABILITY AT LEAST UNTIL 21Z/4PM THIS AFTERNOON
AS THE FRONT LIFTS NORTH. CHANCE OF THUNDER WILL FOLLOW THE WARM
FRONT AND ONCE FORECAST AREA IS WELL WITHIN THE WARM SECTOR THE
PROBABILITY OF STRONGER STORMS WILL REMAIN UNTIL THE COLD FRONT
GOES THROUGH. EXPECT THE COLD FRONT TO REACH THE FAR WESTERN
COUNTY WARNING AREA LATE TONIGHT.

FOR THIS MORNING THE HRRR...RUC AND LOCAL WRF HAVE SIGNIFICANTLY
SLOWED DOWN THE PROBABILITY OF RAIN COMING IN FROM THE SOUTHWEST
UNTIL AFTER 14Z/9AM. HAVE ALSO LOWERED THE CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FAR WEST BEHIND THE FRONT LATE TONIGHT.
MODELS ARE WELL CLUSTERED WITH THE TIMING OF THE FRONT AND WITH
THE DROP IN 850 MB TEMPERATURES BY MORNING.

AHEAD OF THE FRONT THE LOW LEVEL JET IS FORECAST TO BE AROUND 50
KNOTS...WITH THE LOCAL WRF SHOWING UP TO 65 KNOTS. HAVE ADDED
CHANCE OF GUSTY WINDS TO THE THUNDERSTORMS ALONG AND AHEAD OF THE
FRONT TONIGHT.

TEMPERATURE TREND WILL BE NON DIURNAL TODAY AND TONIGHT SO HOURLY
TEMPERATURES MAINLY FOLLOW THE CHANGES IN TO THE WARM AIR MASS BY
THIS EVENING WITH LITTLE TO KNOW DROP IN TEMPERATURE OVERNIGHT
AHEAD OF THE FRONT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
AS OF 420 AM EST FRIDAY...

COLD FRONT AND BACK EDGE OF WIDESPREAD SHOWERS WITH POSSIBLE
EMBEDDED THUNDERSTORMS EXPECTED TO BE OVER THE SOUTHEASTERN PORTION
OF THE BLACKSBURG FORECAST AREA AROUND DAYBREAK SATURDAY...GRADUALLY
MOVING OFF TO THE EAST AND SOUTH OF THE AREA BY AFTERNOON AS COLD
ADVECTION AND MUCH DRIER LOWER TROPOSPHERIC AIR GRADUALLY
OVERSPREADS THE AREA FROM THE WEST. HOWEVER...GOOD CLEARING ON BACK
EDGE OF CLOUD FIELD MAY BE DELAYED ACROSS SOUTHSIDE VA INTO NORTH
CENTRAL NC UNTIL LATER SATURDAY NIGHT DUE TO WEAK WAVE THAT IS
EXPECTED TO LIFT NORTHEAST ALONG THE EXITING FRONT SATURDAY
AFTERNOON AND NIGHT.

STRONG COLD ADVECTION IN THE MOUNTAINS SHOULD ASSURE THAT DAYTIME
HIGHS ON SATURDAY NOT LIKELY TO BE MUCH MORE THAN A FEW DEGREES
HIGHER THAN TEMPERATURES EXPERIENCED RIGHT AROUND DAYBREAK...MAINLY
UPPER 40S TO MID 50S. EAST OF THE BLUE RIDGE...INCREASING
DOWNSLOPING AND AT LEAST SOME INCREASE IN INSOLATION SHOULD HELP TO
OFFSET CONTRIBUTION OF COLD ADVECTION SUCH THAT HIGHS SHOULD REACH
INTO THE LOWER 60S IN MANY AREAS BEFORE FLAT-LINING OR SLOWLY
FALLING BY MID AFTERNOON.

CONTINUED COLD ADVECTION ON SATURDAY NIGHT SHOULD ALLOW TEMPERATURES
TO FALL BACK INTO THE MID TO UPPER 20S IN MOST MOUNTAIN AREAS...WITH
READINGS IN THE 30S COMMON EAST OF THE BLUE RIDGE WHERE SOME MID AND
HIGH LEVEL CLOUDS MAY PERSIST CLOSER TO THE COASTAL WAVE.

APPROACH OF UPSTREAM CLIPPER AND RESULTING SLIGHT BACKING OF LOW
LEVEL WIND SHOULD SUPPORT AN INCREASE OF CLOUDS IN MOST AREAS ON
SUNDAY...ALONG WITH AN INCREASING THREAT OF MOUNTAIN RAIN/SNOW
SHOWERS AS THE DAY PROGRESSES. LIMITED INSOLATION IN THE MOUNTAINS
SHOULD HELP TO LIMIT DAYTIME HIGH TEMPERATURES TO THE MID 30S TO MID
40S IN MOST AREAS...WITH SOME LOWER TO MID 50S POSSIBLE EAST OF THE
BLUE RIDGE WHERE A BIT MORE INSOLATION IS EXPECTED.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 335 PM EST THURSDAY...

MODELS ARE IN AGREEMENT WITH TRACKING A NORTHERN STREAM CLIPPER FROM
THE UPPER MID WEST SUNDAY EVENING AND OVER THE SOUTHERN APPALACHIANS
MONDAY MORNING. MODELS ARE COLD ENOUGH TO HAVE MOSTLY SNOW IN THE
MOUNTAINS SUNDAY NIGHT AND MONDAY. IF MOISTURE CAN SURVIVE DOWNSLOPE
FLOW EAST OF THE BLUE RIDGE...RAIN WILL EVENTUALLY CHANGE OVER TO
SNOW BY SUNRISE. THE CLIPPER MOVES EAST OF THE AREA MONDAY AFTERNOON
ENDING SNOW THREAT FOR MOST OF THE AREA. COLD NORTHWEST FLOW WILL
BRING WESTERN UPSLOPE SNOW TO THE MOUNTAINS LATE MONDAY MORNING INTO
MONDAY NIGHT.

CURRENT FORECAST TRACK OF THE CLIPPER AND AVAILABLE MOISTURE WILL
BRING THE HIGHEST SNOWFALL TOTALS TO SOUTHEASTERN WEST VIRGINIA.
CLIMATOLOGICAL LY...MARCH CLIPPERS BRING 3-6 INCHES OF SNOW TO RNK NW
AND 1-3 INCHES ACROSS RNK SOUTHWEST MOUNTAINS COUNTIES. A MIXTURE OF
RAIN/SNOW IN THE EAST USUALLY KEEPS SNOWFALL UNDER AN INCH. 12Z
GFS/ECMWF SURPRISING CLOSE ON 24 HOUR SNOWFALL TOTALS SUNDAY NIGHT
INTO MONDAY...2-4 INCHES IN THE WEST TO 0.5-1.5 INCHES IN THE EAST.
A MORE SOUTHERLY TRACK COULD INCREASE AMOUNTS OVER THE AREA OR SHIFT
HIGHER TOTALS TO THE SOUTH WITH THE STRONGER LIFT/MOISTURE. WE STILL
HAVE 4 DAYS TO LOOK AT THIS SYSTEM. NO NEED TO CHANGE PLANS RIGHT
NOW.

ONCE THE CLIPPER EXITS AND UPSLOPE SNOW STOPS MONDAY NIGHT...A BROAD
AREA OF HIGH PRESSURE WILL RESIDE ALONG THE EAST COAST. THIS +1035MB
RIDGE WILL KEEP THE AREA COOL EARLY NEXT WEEK THEN TEMPERATURES
MODERATE TOWARD NORMAL AND ABOVE BY WEEKS END. THIS RIDGE MAY KEEP
THE AREA DRY FOR THE REMAINDER OF THE WEEK AND POSSIBLY INTO THE
WEEKEND.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 700 AM EST FRIDAY...

CLOUDS AND PRECIPITATION AHEAD OF A WARM FRONT WILL SPREAD ACROSS
THE AREA FROM THE SOUTHWEST THIS MORNING. CEILINGS WILL LOWER
THROUGHOUT THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH WIDESPREAD MVFR CEILINGS THIS AFTERNOON.

WINDS WILL TURN TO THE SOUTHWEST AS THE WARM FRONT COMES THROUGH.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT...SOME
WITH HEAVY RAIN AND GUSTY WINDS AND IFR CEILINGS AND VISIBILITIES.

HIGH CONFIDENCE WITH TIMING OF COLD FRONT AND WIND SHIFT TO THE
NORTHWEST AFTER 06Z TONIGHT. WINDS WILL BE STRONG AND GUSTY BEHIND
THE FRONT BUT CEILINGS SHOULD BE LIFTING.

ANOTHER SHORT WAVE BRINGS A SECONDARY FRONT AND COLDER AIR IN FOR
MONDAY. EXPECT MOUNTAIN RAIN AND SNOW SHOWERS WITH MVFR
CEILINGS...ESPECIALLY AT BLF AND LWB SUNDAY THROUGH MONDAY. HIGH
PRESSURE WITH DRIER AIR AND VFR CONDITIONS BUILDS IN FOR TUESDAY.

&&

.HYDROLOGY...
LOCATIONS ON THE JAMES RIVER DOWNSTREAM OF BENT CREEK CONTINUE TO
RISE. SCOTTSVILLE AND BREMO BLUFF ARE EXPECTED TO CREST THIS
AFTERNOON. STAGES AT ALL LOCATIONS ON THE GREENBRIER RIVER WERE
FALLING.

RAINFALL TODAY INTO EARLY SATURDAY MAY BRING ANOTHER HALF INCH TO
MAYBE AN INCH OF RAIN. THIS COULD LEAD TO RISES ON AREA RIVERS
OVER THE WEEKEND. WILL ALSO BE MONITORING THE HEADWATERS AND SMALL
STREAM THAT ARE STILL RECEDING. A FLOOD/FLASH FLOOD WATCH MAY BE
REQUIRED LATER TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...WERT
LONG TERM...RCS
AVIATION...WERT
HYDROLOGY...AMS
Hazardous weather outlook, Mar 2, 4:53 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 AM EST FRI MAR 2 2012

VAZ007-009>020-022>024-WVZ042>045-031000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-
SUMMERS-MONROE-GREENBRIER-
453 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY THREAT IS DAMAGING WINDS.

HEAVY RAIN IS ALSO POSSIBLE WHICH MAY LEAD TO FLOODING ON CREEKS
AND RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-VAZ032>035-043>047-058-059-031000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
453 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY SATURDAY
MORNING. THE PRIMARY THREAT IS DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 11:11 AM ESTSpecial Weather StatementRNKTazewell34 min
Mar 2, 11:49 AM ESTSevere Thunderstorm WarningRNKBland, Giles, Tazewell26 min
Mar 2, 1:05 PM ESTSpecial Weather StatementRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem55 min
Mar 2, 1:31 PM ESTSpecial Weather StatementRNKTazewell44 min
Mar 2, 1:33 PM ESTSpecial Weather StatementRNKCharlotte, Halifax, City of Danville57 min
Mar 2, 1:36 PM ESTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, City of Lynchburg54 min
Mar 2, 2:29 PM ESTSpecial Weather StatementRNKCharlotte31 min

Nearby

Flash Flood Watches in Virginia, 2012Flash Flood Watches in West Virginia, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.